Indiana, 2020

Damaging Winds in Indiana, July 21, 2020

July 21, 2020 · NWS IWX · 6 events in 4 counties and zones

Line of storms with intermittent bowing segments caused spotty near-severe wind gusts, as well as tree and power line damage from Cass County, IN through Allen County, OH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Line of storms with intermittent bowing segments caused spotty near-severe wind gusts, as well as tree and power line damage from Cass County, IN through Allen County, OH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 21, 11:57 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 21, 11:57 AM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1257 PM EDT Tue Jul 21 2020

.SYNOPSIS...
Issued at 402 AM EDT Tue Jul 21 2020

Chances of showers and thunderstorms will increase late this
afternoon into tonight as a warm front lifts northward. Showers will
become likely tonight with scattered thunderstorms also expected.
Then chance of showers and thunderstorms will continue into
Wednesday.

&&

.SHORT TERM...(This Afternoon Into Tonight)
Issued at 1244 PM EDT Tue Jul 21 2020

Forecast evolution regarding storm chances/intensity remains a bit
unclear. An instability gradient, now nearing our far sw zones, is
expected to mix newd into at least the southern half of the cwa by
this evening into the early overnight. This is occurring as 925-850
mb winds increase out of the southwest in advance of a pair of small
scale (convectively induced) shortwaves. More robust convection with
the first MCV, now over east-central IL, may clip our far southern
zones in IN with a damaging wind threat, though greater confidence
in severe potential remains south across central IN. The rest of the
area will see chances for showers and elevated thunder mid-late
afternoon on the northern fringe of this vort.

The main question in its wake is what impact does this have on the
the next convectively aided vort (now over IA) that will track east
into the area tonight. Recent hi-res guidance have been suggesting
more suppression limiting the nwd push of low level theta-e back
into the southern half of the area. This evolution would limit QPF
and the iso severe risk along and south of US 30 this evening
With that said, resisted making any significant changes to the
forecast into the this evening given the messy setup and resulting
lacking confidence.

&&

.LONG TERM...(Wednesday through Monday)
Issued at 402 AM EDT Tue Jul 21 2020

The convectively enhanced vort max should track east of the area
Wed morning taking deeper moisture profiles east of the area. Some
convective redevelopment is possible Wednesday afternoon as a
northern stream trough tracks across the Great Lakes region with
local area on southern periphery of this forcing. This
redevelopment would likely occur along either remnant outflow
boundaries from overnight showers/storms or perhaps along weak
synoptic troughing with the northern stream trough. Realizing
significant destabilization may be difficult on Wednesday
however, and with shear remaining on the marginal side, not
expecting a substantial severe risk for Wednesday afternoon at
this point with any isolated risk across the east highly
conditional on realizing surface based afternoon instability.

Low level boundary will not make too much southward progress into
Thursday with continued hints of subtle northwest flow wave in
northern stream tracking into the Great Lakes. Have maintained
fairly sharp south to north PoP gradient on Thursday afternoon, but
confidence in this setup quite low.

Upstream upper level ridge will begin to build across central CONUS
Thursday night into Friday with precip prospects Friday into weekend
looking minimal at this point as far south as southern Great
Lakes/Ohio Valley. Medium range model consensus would suggest
perhaps better chance of weak low level front surviving into
southern Great Lakes with perhaps better chance of showers/storms
by the Sunday night/Monday period. Amplifying ridge should
provide an increase in heat/humidity for the weekend, especially
by Sunday, with heat indices possibly reaching back into the 95 to
100 degree range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1255 PM EDT Tue Jul 21 2020

Latest surface analysis has quasi-stationary boundary extending
across central Indiana. Storm complex currently moving through
east-central Indiana expected to ride along instability gradient
associated with frontal boundary and stay south of both TAF sites
and getting this cycle started with period of dry VFR conditions.
Frontal boundary expected to gradually push northward and combine
with mid-level disturbance to increase SH/TSRA chances at both
sites later tonight. Prevailing conditions expected to remain
mostly VFR through the night but upstream obs indicating potential
for period of MVFR vsby/cigs within the thunderstorms so will have
a TEMPO group to account for this. Light and variable winds
expected to become more S/SW once front pushes northward tonight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Marsili
SHORT TERM...Steinwedel
LONG TERM...Marsili
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 21, 3:59 AM EST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
459 AM EDT Tue Jul 21 2020

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-220900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
459 AM EDT Tue Jul 21 2020 /359 AM CDT Tue Jul 21 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Chances of showers and thunderstorms will increase from southwest to
northeast late this afternoon into tonight. There is a marginal risk
of severe weather late this afternoon into the early overnight hours
south of US Route 30 with isolated damaging wind gusts as the
potential main threat. Locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms on Wednesday. A few strong storms
with gusty winds are possible east of Interstate 69 Wednesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Isolated severe weather is possible late this afternoon into this
evening south of US Route 30. Spotter reports will be appreciated.

LMZ043-046-220900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
459 AM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms late this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low chance of thunderstorms Wednesday.

In the hours before

Special weather statement, Jul 21, 12:39 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
139 PM EDT Tue Jul 21 2020

INZ020-211830-
White-
139 PM EDT Tue Jul 21 2020

...A STRONG THUNDERSTORM WILL AFFECT WHITE COUNTY...

At 138 PM EDT, a strong thunderstorm was located over Templeton,
moving east at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Monticello, Monon, Brookston, Wolcott, Reynolds, Chalmers,
Burnettsville, Badger Grove, Smithson, Headlee, Lee, Golden Hill,
Indiana Beach, Norway, Idaville, Sitka, Cedar Point, Bell Center and
Buffalo.

This includes Interstate 65 between mile markers 185 and 198.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4084 8709 4084 8699 4090 8699 4091 8697
      4091 8659 4074 8658 4074 8675 4073 8676
      4072 8675 4070 8676 4069 8675 4068 8676
      4068 8674 4066 8678 4056 8677 4057 8709
      4083 8710
TIME...MOT...LOC 1738Z 251DEG 36KT 4052 8720

HAIL...0.25
WIND...50MPH

JAL
Special weather statement, Jul 21, 1:25 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Northern Indiana
225 PM EDT Tue Jul 21 2020

INZ022-211915-
Cass-
225 PM EDT Tue Jul 21 2020

...A STRONG THUNDERSTORM WILL AFFECT CASS COUNTY...

At 224 PM EDT, a strong thunderstorm was located near Delphi, or 10
miles southeast of Monticello, moving east at 40 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Logansport, Grissom Afb, Walton, Royal Center, Lincoln, Galveston,
Onward, Clymers, Deacon, New Waverly, Leases Corner, Twelve Mile,
Metea, Hoover, Adamsboro, Lucerne, Lake Cicott and Anoka.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4057 8637 4069 8637 4069 8652 4074 8652
      4074 8658 4091 8658 4091 8617 4056 8617
TIME...MOT...LOC 1824Z 248DEG 35KT 4065 8661

HAIL...0.25
WIND...55MPH

JAL
Special weather statement, Jul 21, 1:49 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Northern Indiana
249 PM EDT Tue Jul 21 2020

INZ023-024-032-211930-
Miami-Wabash-Grant-
249 PM EDT Tue Jul 21 2020

...A STRONG THUNDERSTORM WILL AFFECT WABASH...WESTERN GRANT AND MIAMI
COUNTIES...

At 249 PM EDT, a strong thunderstorm was located near Grissom Afb,
moving east at 45 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Marion, Peru, Wabash, Fairmount, Grissom Afb, Jonesboro, Sweetser,
Swayzee, Bunker Hill, La Fontaine, Mexico, Wells, Sims, Miami,
Converse, Erie, Denver, Lagro, Amboy and Richvalley.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4038 8585 4039 8586 4057 8587 4057 8617
      4090 8617 4091 8564 4038 8563
TIME...MOT...LOC 1849Z 256DEG 38KT 4071 8619

HAIL...0.25
WIND...55MPH

JAL

The radar

The Northern Indiana radar (KIWX), 87 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami

When
July 21, 1:51 PM EST to 1:52 PM EST
Where
Miami County, (Gus)grissom Afb Per
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.650, -86.150

Thunderstorm Wind, Miami

When
July 21, 2:15 PM EST to 2:16 PM EST
Where
Miami County, 0.52 mi W of Peru
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.750, -86.080

Utility poles down at W. Main and Fremont Street.

Thunderstorm Wind, Wabash

When
July 21, 2:20 PM EST to 2:25 PM EST
Where
Wabash County, Wabash
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.800, -85.820

Tree on house and multiple trees and limbs down across Wabash.

Thunderstorm Wind, Grant

When
July 21, 2:30 PM EST to 2:31 PM EST
Where
Grant County, 0.87 mi SE of Shady Hills
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.560, -85.660

Spotter relayed report of power lines downed.

Thunderstorm Wind, Grant

When
July 21, 2:45 PM EST to 2:46 PM EST
Where
Grant County, 1.26 mi WNW of Upland
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.480, -85.500

Spotter relayed a report of a tree falling on power lines.

Thunderstorm Wind, Huntington

When
July 21, 2:45 PM EST to 2:46 PM EST
Where
Huntington County, 0.69 mi S of Milo
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.660, -85.470

EM reported a tree blocked the road and took power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911211, 911206, 911207, 911208, 911209, 911210.